Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diet and Nutrition

Steroid Induced Diabetes

02/06/1998

Question:

i have stress induced high blood sugar due to prolonged use of steroids. my blood sugars have been over 500 for the last 8 months. i am presently not taking any medications forthe high sugars because there is one set of doctors that say it can be controlled by diet and the other set of doctors say it should be controlled by medication. i have changed my eating habits. i have also gone from a size 28 to a size 20. i do not feel bad but my blood sugars have not come down either. what is your opinion?

Answer:

The development or worsening of diabetes is a common side effect of steroid use. Sometimes individuals who have diabetes associated with steroids have a more difficult time controlling their sugars than individuals with the usual form of Type II diabetes.

Diabetes has many complications. Generally, when blood sugars are high for long periods of time, injury occurs to a number of organs. Over time, significant damage can be done to the heart, kidney, eye, nerve, and foot. Unfortunately, once these diabetic complications occur, they can not be reversed, Prevention of complications is therefore essential. A large study published in the last few years know as the Diabetes Control and Complications Trial (DCCT) clearly demonstrated that diabetic complications were less likely to develop in individuals whose sugars are maintained as close to normal levels are possible. While some individuals can maintain good diabetic control with diet and exercise alone, other individuals require medication to keep there blood sugars in an appropriate range.

One way of assessing the severity of your diabetes is with a test called a glyco-hemoglobin. This blood test is a measure of your diabetes over the past 3 months and can be ordered by your physician. Knowing the results of this test may be of help to you and your doctor in deciding whether or not medication would be helpful in addition to diet therapy. Since diabetes sometimes resolves when steroid therapy is stopped, it may also be important for you and your doctor to consider how long you will be on steroid therapy.

It sounds as though you have already made some efforts to improve your diet. This is an important step, since regardless of whether medication is part of your diabetes regimen, a prudent diet is essential for successful management. For many people with diabetes, meeting with a dietician or a diabetic educator can be of additional value in learning how to eat wisely. You should talk with your physician to determine whether a visit to one of these individuals would be helpful for you.

For more information, visit the American Diabetes Association's website.

Related Resources:

American Diabetes Association

For more information:

Go to the Diet and Nutrition health topic, where you can:

Response by:

Jill Foster, MD
Formerly, Assistant Professor
College of Medicine
University of Cincinnati